A child in Henrico County, Virginia suffered a serious overdose after a mixup of two drugs with similar names caused him to receive a powerful painkiller instead of his intended medication. The child reportedly recovered fully, but required hospitalization and gave his family and doctors quite a scare. Although there is no indication that the child’s family is pursuing legal action against the pharmacy, the pharmacist who filled the prescription received a reprimand from Virginia’s Board of Pharmacy.
On July 7, 2010, the child’s parents picked up his prescription at a local pharmacy. They thought that it was Methylin, which the child’s doctor had prescribed to treat attention deficit disorder (ADHD) with autistic tendencies. Methylin, also marketed as Ritalin or the generic methylphenidate, is a psychostimulant used to treat ADHD and other psychiatric conditions. Because the drug can be habit-forming, its use and distribution is tightly controlled. Furthermore, its effects vary greatly depending on the individual patient’s diagnosis, the size of the dosage, and the length of time it is taken. It requires the close monitoring of a doctor.
What the child’s parents did not know at the time was that the pharmacy had accidentally given them Methadone instead of Methylin. Methadone is a synthetic opioid used to treat people recovering from addiction to opioid narcotics like morphine and heroin. Although it is chemically different from those drugs, it has very similar effects. Therefore, it can replace the other drug so that the patient can be gradually weaned off of it. It is profoundly different from Methylin in both its chemistry and its effects.
The child’s father dropped him off at daycare and gave him his morning dosage. The father says that he observed that both the medication and the bottle looked different from previous refills, but that he thought it must just be a new generic version. He called his wife and told her about the different name and the different-looking medication. Shortly after that, the daycare called to report that the child had become “very lethargic,” having difficulty staying awake. By the time his mother arrived, she said that he was vomiting and seizing. The child had to be hospitalized for over twenty-four hours, and hospital staff initially told the parents that the situation “may not turn out well.” Fortunately, the child recovered and was able to go home.
The child’s family has apparently not pursued any legal claim for damages related to the medication error. In March 2012, the Virginia Board of Pharmacy reprimanded the pharmacist who made the error, and ordered him to complete an eight-hour continuing education course on preventing medication errors. The pharmacist has expressed his regrets to the family over the error, and he says that the pharmacy has changed many of its practices because of this incident.
The Maryland pharmacy error attorneys at Lebowitz & Mzhen can assist you if you have been injured by drugs prescribed or administered incorrectly. Contact us today online or at (800) 654-1949 to see if you may recover damages.
Order (PDF), In Re: Joseph A. Oley, Pharmacist, Virginia Board of Pharmacy, March 2, 2012
More Blog Posts:
Two Families Sue Pharmacy, Alleging Their Children Received Incorrect Dosages, Pharmacy Error Injury Lawyer Blog, March 30, 2012
Pharmacy Mistakenly Gives Cancer Medication to Multiple Children, Pharmacy Error Injury Lawyer Blog, March 7, 2012
Jury Awards $12.6 Million to Teenager Who Lost Her Limbs Due to Vaccination Error, Pharmacy Error Injury Lawyer Blog, January 26, 2012